By Intellectual Medical

Perhaps it has been a long night, and you are just looking to sleep. Or, maybe you have had what you feel is an extreme allergic reaction and want to make sure you just do not have to go to the emergency room. Instead of getting the care or help you need, you decide to take a whole bottle (or more) of the over-the-counter medication, Benadryl. Although you may not know it, you may be in for a horrible Benadryl overdose later in the evening. Here, we will tell you more about this condition, how to recognise the symptoms, and possible treatments at the hospital:

Is a Benadryl Overdose Possible?

Yes, a Benadryl overdose is totally possible. In order to experience these symptoms, the patient may have to take an overwhelming amount of the drug. The symptoms and experience for the patient can be nothing less than terrifying. Patients may experience hallucinations, stomach pain, nausea, seizures, loss of consciousness, tremor, seizures, and more. Other symptoms include dry mouth, faster heart rate, drowsiness, agitation, and loss of muscle control. It is important that if you suspect anyone is experiencing a Benadryl overdose, you get them to the hospital immediately, as these symptoms can worsen if the patient is not treated. You may even lose consciousness, fall into a coma, lose the ability to communicate, or die if you do not seek treatment immediately. Never overdose on Benadryl either on accident, or on purpose, as you may be putting yourself at serious risk.

overdose of benedryl possible

How to Identify a Benadryl Overdose

As another person, you may have to identify a Benadryl overdose yourself, as the patient may not be in a state to tell you what is wrong. Look for weakness, shaking, unsteadiness, flushed face, sudden loss of muscle control, or trouble in moving normally. Those who have overdosed on the active ingredient in Benadryl,diphenhydramine, may also loose the ability to sweat or urinate. They may also exhibit symptoms of being under the influence of a substance, such as alcohol. If you see a combination of these symptoms, and there is no ready explanation, contact emergency service immediately, or go to the nearest hospital.

What to Do

As mentioned above, the only thing that can truly be done at the point that a Benadryl overdose is detected is to get to the hospital as soon as possible. You may also call the CDC’s Poison Control Hotline, but, chances are, they will simply tell you to get the patient to the hospital. In case of a real emergency, call 911, first. Do not try to transport the patient yourself if you are not sure if you can make it to the emergency room on-time. If you arrive at the hospital quickly, the patient can receive treatment, and, more than likely, be just fine in a few hours. Failure to take a patient for medical treatment upon first recognising the symptoms of a Benadryl Overdose could result in seizures, coma, or even death.

Possible Treatments

Possible treatments for a Benadryl overdose are varied. Treatments include active charcoal to absorb the drug, or Physostigmine as an anecdote to the overdose.IV fluids are normally administered to treat symptoms. If the patient has begun to experience seizures, intubation may be performed. Sodium bicarbonate may also be used as part of the medications given to the patient if the overdose has reached the stage of cardiac toxicity. Other drugs may also be administered to the patient in order to prevent seizures. These include benzo-diazepines and barbiturates. Normally, the two most common drugs given to patients to prevent seizures in the case of a Benadryl overdose are that of Valium and Phenobarbital.